Gustav was on the anti-seizure medication Keppra for a year when his insurance company switched him to a generic version of the drug, known as levetiracetam. “The difference in costs were significant,” he said, enough so that he thought he would try the lesser expensive generic just to see if he experienced any side effects. However, he trusted Keppra. It satisfactorily controlled his seizures. So Gustav told a forum on www.Epilepsy.com that he decided to switch back and forth between the two medications over the next year or so to see how well he tolerated the generic. After all, if the side effects were minimal, he would save a bundle by making the switch. “As it’s turning out,” Gustav said, “each time I switch to levetiracetam I develop a rash on my face, arms, legs and back over time.”
The safety of formulation switching is one of the top priorities of the Epilepsy Foundation. A survey conducted by the nonprofit organization found that epileptics who switch from one anti-seizure medication to another, in particular from a brand name to a generic, often suffer serious side effects, including a return of seizures, that for some has been fatal.
Levetiracetam is also one of several drugs that has been linked to a serious skin condition known as Stevens Johnson Syndrome (SJS). SJS begins with a rash that blisters over causing the skin to peel off in sheets. Blisters can even form on the eyes and internal organs leading to a risk of serious infection, dehydration, ocular problems, and even death.
“I’m curious to hear if anyone else has experienced this rash problem” when switching from brand name Keppra to the generic, Gustav asked the forum. Everyone who responded said they experienced at least one side effect after making the switch, ranging from rashes to a dramatic increase in seizures. “My two cents is to try to get the name brand back,” one forum member replied. “My doctor told he me has seen other patients that have had bad reactions to the generic versus the name brand of Keppra. They don’t really seem to be the same.”